North Dakota, 2001

Hail in North Dakota, July 31, 2001

July 31, 2001 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 2:00 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 2:00 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

MODELS SHOW A VERY ACTIVE AND DYNAMIC PATTERN FOR THE SHORT TERM.
THIS MORNING A SHORT WAVE IN THE SOUTHWEST FLOW ALOFT IS PUSHING
SHOWERS AND THUNDERSTORMS NORTH ACROSS THE REGION. THE LEADING EDGE
IS ENCOUNTERING THE MOST UNSTABLE AIR...AND A LOW LEVEL JET
IS AIDING SEVERE THUNDERSTORM DEVELOPMENT ON THE EASTERN EDGE OF THE
FORECAST AREA. MEANWHILE THE MAIN SHORT WAVE WITH A CLOSED LOW IS
RACING EAST ACROSS THE NORTHERN ROCKIES. IT WILL GIVE VERY HIGH
POPS TO THE NORTHWEST THIS AFTERNOON AND TO THE NORTH CENTRAL
EARLY TONIGHT. THEN THE FLOW TRENDS ZONAL AS HUGE HIGH PRESSURE
OVER THE 7SOUTHERN STATES RIDGES NORTH INTO THE NORTHERN PLAINS.
THE PREVIOUS FORECAST OF A 3 DAY DRY PERIOD STILL LOOKS GOOD.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 31, 2:00 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    LINTON                    ND   58 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1248 AM    STRASBURG                 ND   60 MPH TSTM GUST
07/31/01   EMMONS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 3
                                          TO 4 INCH TREE LIMBS
                                          DOWN.

0210 AM    MONTPELIER                ND   60 MPH TSTM GUST
07/31/01   STUTSMAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.
TURNER
Special weather statement, Jul 31, 2:35 AM CST, 4 hours 35 minutes before
NDZ023-025-034>037-045>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
335 AM CDT TUE JUL 31 2001

THE SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL NORTH DAKOTA7
HAS BEEN CANCELLED. THE STORMS HAVE WEAKENED AND MOVED OUT OF
THE AREA.

LM
Special weather statement, Jul 31, 2:45 AM CST, 4 hours 25 minutes before
NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-310900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
345 AM CDT TUE JUL 31 2001

THE FLASH FLOOD WATCH WHICH WAS IN EFFECT FOR SOUTHWEST AND CENTRAL
NORTH DAKOTA HAS EXPIRED. THE HEAVY RAIN PRODUCING STORMS HAVE
DIMINISHED AND ARE NO LONGER A THREAT.

LM
Special weather statement, Jul 31, 3:29 AM CST, 3 hours 41 minutes before
NDZ001-009-017-311229-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
429 AM CDT TUE JUL 31 2001

AT 429 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS IN
MCKENZIE AND SOUTHERN WILLIAMS COUNTIES MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE EXPECTED TO PUSH THROUGH MCKENZIE AND WILLIAMS
COUNTIES INTO DIVIDE COUNTY LATER THIS MORNING. GUSTY WINDS TO 30
MPH...DANGEROUS LIGHTNING AND MODERATE TO HEAVY PRECIPITATION~ CAN BE
EXPECTED AT TIMES WITH THESE STORMS.

ASSID
Special weather statement, Jul 31, 4:43 AM CST, 2 hours 27 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
530 AM CDT MON JUL 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER EAST CENTRAL
NORTH DAKOTA...FROM JAMESTOWN SOUTHWARD TO THE SOUTH DAKOTA
BORDER...

.FORECAST...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TODAY. A FEW STORMS MAY BECOME SEVERE OVER EAST CENTRAL
NORTH DAKOTA.

.DISCUSSION...A WEAK SURFACE BOUNDRY OVER EASTERN NORTH DAKOTA
WILL HOLD NEARLY STEADY TODAY. LOW LEVEL FLOW AHEAD OF THE FRONT
WILL STRENGTHEN AND ENHANCE THE CONVERGENCE IN THE VICINITY OF
THE FRONT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING%
WINDS.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN EAST CENTRAL
NORTH DAKOTA THIS EVENING AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

RGT
Special weather statement, Jul 31, 6:45 AM CST, 25 minutes before
NDZ001-009-017-311445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
745 AM CDT TUE JUL 31 2001

AT 745 AM CDT LOCAL RADAR CONTINUED TO INDICATE A WIDE AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS IN MCKENZIE...WILLIAMS AND
DIVIDE COUNTIES MOVING NORTHEAST AT 25 MPH. THESE STORMS ARE
EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH THE MORNING HOURS.
ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATEB
PRECIPITATION AND DANGEROUS LIGHTNING CAN BE EXPECTED AT TIMES WITH
THESE STORMS.

ASSID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bottineau

When
July 31, 7:10 AM CST
Where
Bottineau County, Lansford
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.633, -101.367

Reported by an cooperative observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257529.